Nebraska, 2023Tornado and Damaging Winds in Nebraska, October 3, 2023
October 3, 2023 · NWS OAX · 19 events in 10 counties and zones
A surface low moved from the southwest to the northeast across the state initiating a line of severe weather in northeast Nebraska. Reports were received for wind speeds between 60 and 80mph with the strongest measured report being 82mph in Fairbury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low moved from the southwest to the northeast across the state initiating a line of severe weather in northeast Nebraska. Reports were received for wind speeds between 60 and 80mph with the strongest measured report being 82mph in Fairbury. There was an EF1 rated tornado near Pilger with estimated peak wind speeds of 100 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 3, 5:20 PM CST, 52 minutes earlier.
Area forecast discussion, Oct 3, 5:20 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT Tue Oct 3 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 249 PM CDT Tue Oct 3 2023
Key Messages:
- There is a Slight Risk (Level 2 out of 5) for severe weather
this afternoon and evening, mainly from 4 PM-10 PM.
- Cooler temperatures are expected through the end of the week,
with the first frost possible Friday night-Saturday morning.
Today and Tonight...
A deepening mid-level cyclone making it's way from North Dakota into
southern Canada brought gusty winds to the forecast area today, as
well as the potential for a few strong to severe storms.
Southwesterly winds remained gusty ahead of a cold front
associated with the system. Wind speeds reached 15 to 25 mph, with
gusts up to 30 to 40 mph at times.
Widely scattered showers and storms bubbled up across eastern
Nebraska and southwest Iowa. The combination of evaporative cooling
and persistent cloud cover kept temperatures much cooler than
expected, only reaching the upper 60s and low 70s at most locations
by 2 PM.
A more robust line of storms is beginning to develop just to our
west, over south-central Nebraska, ahead of the incoming cool front.
Weak instability has tried to build into the western edge of the
forecast area, but struggled given the pesky showers and cloud
cover. Currently, only 500-1000 J/kg is depicted on mesoanalysis,
where skies managed to clear out a bit more in far northeast
Nebraska. The widespread cloud cover also impeded lapse rates,
limiting them to 6-7 C/km in the low levels and 6.5 C/km in the
mid levels. Deep layer shear, on the other hand, will continue to
surge across the forecast area, potentially reaching up to 40-50
kts over northeast Nebraska this evening. If we can destabilize
enough along the western edge of the CWA, we could potentially
see another round of strong to severe storms late this afternoon
and evening, primarily from 4 PM to 10 PM. Damaging winds will be
the primary hazard, if any strong storms do develop. A bit of
hail up to the size of quarters may be possible as well. Strong
low level shear, and clockwise turning hodographs over far
northeast Nebraska hint at the potential for a tornado or two, for
a very brief period, if any discrete cells can develop.
Lingering showers and storms are expected to exit the forecast area
by around midnight tonight. When all is said and done, we expect
rainfall amounts to range from around half an inch to an inch.
Wednesday and Beyond...
Fall will finally arrive behind the departing cold front, for the
latter half of the week. Strong northwesterly flow will draw
significantly colder air into the region Wednesday through Saturday.
High temperatures will shift from reaching the 70s tomorrow to
topping our in the mid 50s by Friday. Overnight lows will drop from
the 50s Wednesday night to the low to mid 30s by Saturday morning,
giving us our first chance at frost for the season.
That first shot of cold air will be fairly short-lived though.
Temperatures are expected to rebound back into the 70s by early next
week.
Dry weather will likely prevail through the majority of the period.
After today the only chance for precipitation looks to be Friday as
a shortwave passes through the region. However, models continue to
disagree on whether or not we will actually get any rain out of this
disturbance.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM CDT Tue Oct 3 2023
A line of strong to potentially severe thunderstorms will move
through the terminal sites within the next 1-3 hours with reduced
visibilities and potentially strong wind gusts from the west. With
the passage of the storms to the east, winds will switch to
southwest or west at generally less than 12 kt. Northwest winds
are forecast to strengthen to 12 kt or greater at KOFK Wednesday
morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...KG
AVIATION...Mead
Hazardous weather outlook, Oct 3, 2:09 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
309 PM CDT Tue Oct 3 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
309 PM CDT Tue Oct 3 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Wednesday
There is a Slight Risk for severe weather which could result in a
few strong to severe thunderstorms across parts of eastern
Nebraska from 4 PM through 10PM. The primary hazards will be
damaging wind gusts of 60 to 70 mph and/or hail up to quarter
size. A brief tornado is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
Areas of frost could develop across eastern Nebraska and western
Iowa Saturday and Sunday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Thunderstorm Wind, Platte
- When
- October 3, 6:12 PM CST
- Where
- Platte County, 0.52 mi E of Columbus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -97.360
The emergency manager reported many large limbs down around Columbus. At least one tree was uprooted. A window was blown out of the community center.
Thunderstorm Wind, Platte
- When
- October 3, 6:12 PM CST
- Where
- Platte County, 2.95 mi NNE of Sheldonville
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.490, -97.400
Public report of 59 knots (68 mph) from a personal weather station.
Thunderstorm Wind, Platte
- When
- October 3, 6:13 PM CST
- Where
- Platte County, 3.32 mi SE of (Olu)columbus Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.420, -97.280
A public report of 73 mph from a personal weather station.
Thunderstorm Wind, Platte
- When
- October 3, 6:14 PM CST
- Where
- Platte County, 1.38 mi S of (Olu)columbus Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -97.330
The emergency manager relayed a report of a large tree limb that blew down on a camper. One individual was trapped inside. There were no injuries reported.
Thunderstorm Wind, Platte
- When
- October 3, 6:16 PM CST
- Where
- Platte County, 2.81 mi S of Creston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.660, -97.360
Received a public report of the top of a tree broken off. The time of the report was estimated by radar.
Thunderstorm Wind, Butler
- When
- October 3, 6:20 PM CST
- Where
- Butler County, 1.04 mi E of Surprise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.100, -97.300
Emergency Manager relayed a report of a center pivot that had flipped in the storm. The time was estimated by radar.
Thunderstorm Wind, Butler
- When
- October 3, 6:20 PM CST
- Where
- Butler County, 1.71 mi ESE of Surprise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.090, -97.290
Emergency Manager reported a roof ripped off of a shed. The time was estimated by radar.
Thunderstorm Wind, Colfax
- When
- October 3, 6:24 PM CST
- Where
- Colfax County, 2.14 mi SSE of Schuyler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.420, -97.060
The office received a public report of a tree blown down across Highway 15. The time was estimated by radar.
Thunderstorm Wind, Stanton
- When
- October 3, 6:33 PM CST
- Where
- Stanton County, 3.6 mi NNE of Stanton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.000, -97.210
A NWS storm survey team reported 3 snapped power poles and several trees that were damaged. There were also large areas of downed corn in the area.
Tornado, Stanton
- When
- October 3, 6:39 PM CST to 6:41 PM CST
- Where
- Stanton County, 7.6 mi S of Pilger to 6.93 mi S of Pilger
- Rating
- EF1
- Path length
- 0.86 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.910, -97.050
A tornado began southeast of the intersection of 834 Road and 574 Avenues. It continues northeast, damaging several trees and outbuildings at a farm. The tornado left a sporadic path in crops, crossed 834 Road, and ended prior to crossing 575 Avenue.
Thunderstorm Wind, Stanton
- When
- October 3, 6:39 PM CST
- Where
- Stanton County, 4.15 mi WNW of Pilger
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -97.120
Report from the Emergency Manager of several trees snapped. The time of the event was estimated from radar.
Thunderstorm Wind, Stanton
- When
- October 3, 6:40 PM CST
- Where
- Stanton County, 3.66 mi W of Pilger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -97.120
The Emergency Manager reported a tree down across a road.
Thunderstorm Wind, Cuming
- When
- October 3, 6:54 PM CST
- Where
- Cuming County, 0.86 mi NE of West Pt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -96.710
Received a report from a deputy sheriff estimated winds at 70 mph. The deputy reported the wind moved the car.
Thunderstorm Wind, Wayne
- When
- October 3, 6:58 PM CST
- Where
- Wayne County, 6.24 mi S of Wakefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.180, -96.860
The office received photos from the public showing large tree branches down at a farm 6 miles south of Wakefield, Nebraska. The time of the event was estimated by radar.
Thunderstorm Wind, Jefferson
- When
- October 3, 7:10 PM CST
- Where
- Jefferson County, 0.87 mi SW of Fairbury
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.140, -97.180
The office received a report from law enforcement of widespread trees down across roads in Fairbury. Time was estimated by radar.
Thunderstorm Wind, Jefferson
- When
- October 3, 7:10 PM CST
- Where
- Jefferson County, 0.53 mi W of Fairbury
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -97.180
Received a report from the Jefferson county Emergency Manager of an 82 mph wind gust in Fairbury, Nebraska.
Thunderstorm Wind, Burt
- When
- October 3, 7:16 PM CST
- Where
- Burt County, Tekamah Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.770, -96.180
The Tekamah ASOS station recorded a 61 mph wind gust.
Thunderstorm Wind, Gage
- When
- October 3, 7:34 PM CST
- Where
- Gage County, 0.69 mi S of (Bie)beatrice Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.290, -96.750
The office received a public report of tree limbs broken 2 miles north of Beatrice, Nebraska.
Thunderstorm Wind, Lancaster
- When
- October 3, 7:38 PM CST
- Where
- Lancaster County, 1.48 mi SSE of Roca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.630, -96.640
The office received a public report of tree limbs broken 1 mile northwest of Hickman, Nebraska.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, October 3, 2023$922,000 · EF0 · 46 events
- Tornado and Hail in Kansas, October 3, 2023$53,000 · EF1 · 19 events
- Flash Flooding and Dust Storm in Texas, October 3, 2023$46,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Kansas, October 3, 2023$75,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, October 3, 20232.75 in hail · 17 events
- Dense Fog in Pennsylvania, October 3, 20236 events
- Dense Fog in New Jersey, October 3, 20235 events
- Hail and Damaging Winds in Texas, October 3 to 4, 20232 in hail · 5 events
- Hail in Kansas, October 3, 20233 in hail · 3 events
- Hail and Sleet in Idaho, October 3, 2023$8,000 · 0.25 in hail · 3 events
- Hail in North Dakota, October 3, 20231.5 in hail · 3 events
- Drought in Georgia, October 3 to 31, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1143490, 1143491, 1143492, 1143493, 1143494, 1143495, 1143496, 1143497, 1143498, 1143499, 1143500, 1143501, 1143502, 1143503, 1143504, 1143505, 1143506, 1143507, 1143508.